Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 9, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jan 8, 2019, 4:12 PM EST for Crawford County, Pennsylvania. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 8, 2019, 4:12 PM EST (21:12 UTC)
- Expired
- Jan 8, 2019, 5:00 PM EST
- In force
- 48 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Crawford County, PA
The radar
The Pittsburgh radar (KPBZ), 139 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 8, 4:24 PM EST | HAIL 1 | Venango, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 9.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 954 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
717
WUUS51 KCLE 082112
SVRCLE
PAC039-082200-
/O.NEW.KCLE.SV.W.0009.190108T2112Z-190108T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
412 PM EST TUE JAN 8 2019
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Northeastern Crawford County in northwestern Pennsylvania...
* Until 500 PM EST.
* At 412 PM EST, a severe thunderstorm was located near Cambridge
Springs, or 8 miles north of Meadville, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Meadville, Cambridge Springs, Riceville, Canadohta Lake,
Lincolnville, Saegertown, Blooming Valley, Spartansburg, Venango
and Woodcock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4171 7961 4166 8022 4185 8031 4185 7961
TIME...MOT...LOC 2112Z 263DEG 43KT 4177 8013
HAIL...1.00IN
WIND...60MPH
$$
LaPlante2 follow-up statements
212
WWUS51 KCLE 082137
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
437 PM EST TUE JAN 8 2019
PAC039-082200-
/O.CON.KCLE.SV.W.0009.000000T0000Z-190108T2200Z/
Crawford PA-
437 PM EST TUE JAN 8 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EST
FOR NORTHEASTERN CRAWFORD COUNTY...
At 436 PM EST, a severe thunderstorm was located near Cambridge
Springs, or 13 miles northeast of Meadville, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
Locations impacted include...
Cambridge Springs, Riceville, Canadohta Lake, Lincolnville,
Spartansburg, Venango and Woodcock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cleveland.
&&
LAT...LON 4171 7961 4173 8011 4185 8014 4185 7961
TIME...MOT...LOC 2136Z 257DEG 31KT 4180 7997
HAIL...1.00IN
WIND...60MPH
$$
Griffin208
WWUS51 KCLE 082154
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
454 PM EST TUE JAN 8 2019
PAC039-082204-
/O.EXP.KCLE.SV.W.0009.000000T0000Z-190108T2200Z/
Crawford PA-
454 PM EST TUE JAN 8 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAWFORD COUNTY
WILL EXPIRE AT 500 PM EST...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cleveland.
LAT...LON 4171 7961 4173 8011 4185 8014 4185 7961
TIME...MOT...LOC 2154Z 263DEG 43KT 4182 7970
$$
GriffinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 1:44 PM EST, 2 hours 28 minutes earlier.
Area forecast discussion, Jan 8, 1:44 PM EST, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 144 PM EST Tue Jan 8 2019 .SYNOPSIS... Low pressure will move through the lower Great Lakes today. A warm front will move north into the area early today ahead of the low. A cold front will quickly follow late morning into the afternoon. Another cold front will drop across the area tonight. Wednesday the low will deepen as it moves through New england leaving a trough of low pressure west across the central Great Lakes. High pressure will build into the area from the west Thursday and Friday. && .NEAR TERM /THROUGH WEDNESDAY/... Still monitoring the potential for severe weather this afternoon with scattered thunderstorms starting to develop in Northwest Ohio. Looks like the best upper level support will be focused across northern Ohio as the upper trough pivots eastward this afternoon. Steepening low level lapse rates with a strong wind field aloft suggest damaging winds will be the primary threat through 8 PM. Original...For today, weak low pressure will move east into the lower lakes. A warm front will lift north into the area followed quickly bay a cold front. By mid morning this triple point should be half way across the region with increasing moisture assent focused across the central and eastern half of the area. Expect precip to be expanding through the morning with highest pops east. Forecast soundings actually show weak cape and will need to put in a small chance of thunder. Tonight a second cold front goes through. Winds increase this evening and the first half of the night to 20 to 25 knots or so with gusts to 30 to 35 knots. Right now, just below advisory criteria. Main concern would be at least initially along the lakeshore where winds would be highest. For now, no headlines and will allow for another model run. For tonight, rain should be ongoing across far northeast OH and nwrn PA. Could be a few leftover showers west half at 00Z which will be mixing with/changing to snow. Models show colder air moving in through the evening east and expect a transition to snow in nwrn PA 03-04Z time frame. Guidance surface temps still well above freezing at 06Z but after 06Z expect snow to eventually begin to accumulate especially in higher terrain of nern OH and nwrn PA. Will have roughly 2 to as much as 4 inches in inland nwrn pa by Wednesday morning. Wednesday looks interesting as snow across the snowbelt should be ongoing in northwest flow and 850mb temps -14C. Instability to the lake is still conditional however model sounding show favored dendrite growth and synoptic moisture to help things along. Will have categorical pops and 4 inches or so for the day. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... Lake effect snow will be ongoing in the snow belt region of NW PA and NE Ohio on Wednesday night into Thursday. Parameters don't look quite as good as they did with yesterday's model runs with the inversion over the lake at a marginal 5-6 kft and the short NW fetch. However, the DGZ will still be fully saturated and the NW flow will favor upslope areas so will have some light to moderate accumulations across the snow belt. The biggest piece of uncertainty for Wednesday night into Thursday will be what sort of Lake Huron connection develops and moves into the Lake Erie snow belt region. A 300 to 310 layer average fetch typically will get into NW PA, but some of the thermodynamics aren't great with just some conditional instability and a marginal inversion height, so NW PA may only get some extra snow with the added moisture from Lake Huron. However, even the slightest of improvements in the profile could allow for more than just a little extra snow, so something to bear watching. Elsewhere, arctic high pressure will be building into the region and western, non-snow belt areas will be dry throughout the period. As the high creeps in on Thursday, dry, continental air will move into the region and erode the lake effect from west to east, with only some residual lake effect snow showers expected in NW PA by Friday. For the first time in a long time, temperatures will be below normal for the period with highs in the upper 20s to near 30 and lows in the teens and low 20s, colder where the snowpack develops. && .LONG TERM /SATURDAY THROUGH MONDAY/... Arctic high pressure over the region will quickly depart for the weekend as a new low pressure system enters from the southwest. The shortwave trough supporting this low drops south of the area so the low may only skirt by the forecast area to the southeast on Saturday into Sunday. Will just leave generic 30-40 percent pops for Saturday and Saturday night with the passing low with some residual rain plausible on Sunday morning. For Sunday and Monday, an upper ridge builds into the region and high pressure returns, allow for a dry start to the beginning of next week. Temperatures through the period appear to rebound to normal or even back above normal as the surface low on Saturday ushers in some warmer air. && .AVIATION /18Z Tuesday THROUGH Sunday/... A second round of convection with thunderstorms is possible this afternoon into early evening. The best chance for storms will be from CLE east including CAK, YNG, and ERI. Some storms could produce 45kt wind gusts. A potent cold front will sweep through the area this afternoon/early evening with a wind shift to 270-290 deg with gusts around 30kt post frontal, stronger at ERI. The precip will transition from rain to snow around 01Z mainly impacting ERI. Snow showers will become more numerous throughout the night as colder air sweeps into the region. Low level NW flow will target the typical snowbelt regions for the most persistent and heaviest snowfall as this colder air activates the lakes. Winds will become NW and gradually decrease to 15 to 25 kts later Wednesday. OUTLOOK...Non-VFR possible Wednesday through Thursday especially across NE OH/NW PA in snow showers. && .MARINE... An active week continues on Lake Erie. Improving conditions on the lake will allow for the current small craft advisory to be canceled before 7 AM. This brief reprieve in strong winds this morning and afternoon will allow for a short period without a small craft advisory. A cold front will move across the lake tonight and winds will increase ahead of and immediately behind the frontal passage with sustained westerly winds up to 30 knots possible. Winds will relax a bit to 20 to 25 knots and shift to the northwest for Wednesday and this flow will persist through at least Thursday night. Waves will also be on the increase and waves 5 to 9 feet or greater can be expected off northeast Ohio, NW PA, and western NY. With all of this in mind, have issued a small craft advisory through Wednesday night, but this will need to be extended in time with the nearshore forecast. Arctic high pressure will build into the Great Lakes region on Thursday and settle over the eastern Great Lakes on Friday, finally allowing for rough conditions to subside on the lake. Low pressure over the southern United States will move northeast towards the Ohio Valley for Saturday, but at this point, will probably stay far enough away from the lake to have too much impact. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...Small Craft Advisory until 7 AM EST Thursday for LEZ142>149. && SYNOPSIS...TK NEAR TERM...KEC/TK SHORT TERM...Sefcovic LONG TERM...Sefcovic AVIATION...Jamison MARINE...Sefcovic
Hazardous weather outlook, Jan 8, 5:56 AM EST, 10 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 556 AM EST Tue Jan 8 2019 OHZ003-006>008-017-018-027-028-036-037-091100- Lucas-Wood-Ottawa-Sandusky-Hancock-Seneca-Wyandot-Crawford-Marion- Morrow- 556 AM EST Tue Jan 8 2019 This Hazardous Weather Outlook is for north central Ohio and northwest Ohio. .DAY ONE...Today and tonight. West winds could gust to 35 to 40 MPH late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ009>014-019>023-029>033-038-047-089-091100- Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron-Medina- Summit-Portage-Trumbull-Richland-Ashland-Wayne-Stark-Mahoning-Holmes- Knox-Ashtabula Lakeshore- 556 AM EST Tue Jan 8 2019 This Hazardous Weather Outlook is for north central Ohio and northeast Ohio. .DAY ONE...Today and tonight. A few thunderstorms could develop this afternoon as mild, unstable air moves north into the area. There is a chance that a few storms could approach severe limits with gusty winds the most likely threat. In addition, west winds could gust to 35 to 40 MPH this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ001>003-091100- Northern Erie-Southern Erie-Crawford- 556 AM EST Tue Jan 8 2019 This Hazardous Weather Outlook is for northwest Pennsylvania. .DAY ONE...Today and tonight. West winds could gust to 35 to 40 MPH this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Accumulating snow is expected Wednesday into Thursday and may be enough to require an advisory or warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-091100- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 556 AM EST Tue Jan 8 2019 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. Winds will briefly approach Gale Force this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 8, 3:49 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
349 PM EST TUE JAN 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL WILLOUGHBY HILLS 41.59N 81.43W
01/08/2019 E0.25 INCH LAKE OH PUBLIC
0.25 TO 0.50 INCH DIAMETER HAIL.
&&Local storm report, Jan 8, 3:53 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
353 PM EST TUE JAN 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 1 NNE BROOK PARK 41.42N 81.81W
01/08/2019 E0.70 INCH CUYAHOGA OH PUBLIC
&&Local storm report, Jan 8, 3:59 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
359 PM EST TUE JAN 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL STRONGSVILLE 41.30N 81.86W
01/08/2019 E1.00 INCH CUYAHOGA OH PUBLIC
&&Local storm report, Jan 8, 4:00 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
400 PM EST TUE JAN 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL BRUNSWICK 41.24N 81.84W
01/08/2019 E0.25 INCH MEDINA OH PUBLIC
&&Local storm report, Jan 8, 4:02 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
402 PM EST TUE JAN 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 1 ESE STRONGSVILLE 41.31N 81.82W
01/08/2019 E0.70 INCH CUYAHOGA OH PUBLIC
&&Local storm report, Jan 8, 4:11 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
411 PM EST TUE JAN 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL MASSILLON 40.80N 81.52W
01/08/2019 E0.75 INCH STARK OH PUBLIC
ESTIMATED WIND GUST TO 50 MPH.
&&The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 3:34 PM EST | Winter Storm Warning | CLE | Crawford, Erie | 51 hr |
| Jan 8, 3:34 PM EST | Winter Weather Advisory | CLE | Crawford, Erie | 51 hr |
| Jan 8, 6:57 PM EST | Special Weather Statement | CLE | Crawford | 63 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.